Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Discontinuing Lithium after many years Southpaw

Posted by Squiggles on August 21, 2006, at 9:21:02

In reply to Discontinuing Lithium after many years, posted by Southpaw on August 17, 2006, at 1:39:02

I'm not sure what the adverse effects you
speak of are, how serious, how dependent
on temporary variables, like extreme heat,
or drug interactions..... i have had many
adverse effects on li over 25 yrs. or so
and yet have not stopped the drug.

I think many modern or younger drs. may
not hold lithium in favour as older ones.

It takes about 6 months to withdraw, but
the recurrence of bipolar may hit you
rather suddenly if you are not observant.

Lots of stuff on the net on this:

http://www.mhsanctuary.com/bipolar/mcl2.htm

* Acta Psychiatr Scand. 2004 Feb;109(2):81-2.


Relapse into mania or depression following lithium discontinuation: a 7-year follow-up.

Cavanagh J, Smyth R, Goodwin GM.

University of Glasgow Department of Psychological Medicine, Academic Centre, Gartnavel Royal Hospital, Glasgow, UK. jc199d@clinmed.gla.ac.uk

OBJECTIVE: We aimed to assess whether outcome followed a worse course after acute lithium withdrawal. METHOD: Data were acquired by review of the clinical records on 14 cases and 28 controls matched for age, gender and time on lithium for about 7 years following discontinuation. RESULTS: Significant differences were found between cases and controls. Cases experienced more episodes of depression and total affective relapse. The log-rank test revealed a significantly lower survival probability in cases than controls (P < 0.0009). However, the increased risk of recurrence was largely confined to the interval immediately after lithium discontinuation. CONCLUSION: These results confirm that acute discontinuation of lithium leads to a high immediate relapse rate. Most of the excess morbidity over 7 years appears to be attributable to the first episode following discontinuation. Outcome was not worsened by discontinuation.

PMID: 14725588 [PubMed - indexed for MEDLINE]


http://ajp.psychiatryonline.org/cgi/content/
full/156/7/1130


Vigilance is important in this case between
you and your doctor. Good luck.

Squiggles


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Squiggles thread:222797
URL: http://www.dr-bob.org/babble/20060818/msgs/678673.html